Prognosis after withdrawal of antiepileptic drugs in childhood-onset cryptogenic localization-related epilepsies

Hodaka Ohta, Yoko Ohtsuka, Toshihide Tsuda, Eiji Oka

Research output: Contribution to journalArticle

18 Citations (Scopus)

Abstract

The purpose of this study was to clarify the risk factors of relapse following discontinuation of AEDs in patients with childhood-onset cryptogenic localization-related epilepsies. The subjects were 82 patients who fulfilled the following criteria: (1) age at first visit of less than 15 years, (2) follow-up period of more than 5 years, (3) suffering from cryptogenic localization-related epilepsies, and (4) the patient underwent AED withdrawal during the follow-up period. As a basic principle, we decided to start withdrawing AEDs when both of the following two conditions were met: (1) the patient had a seizure-free period of 3 years or more, and (2) there were no epileptic discharges on EEGs just prior to the start of withdrawal. Seizures recurred in eight of the 82 patients (9.8%). Univariate analysis revealed that the following factors were correlated with higher rates of seizure relapse: 6 years of age or higher at onset of epilepsy; 15 years of age or higher at the start of AED withdrawal; 5 years or more from the start of AED treatment to seizure control; five or more seizures before seizure control; and two or more AEDs administered before seizure control. Among these risk factors, 6 years of age or higher at onset and 5 years or more from the start of AED treatment to seizure control were determined by multivariate analysis to be independent risk factors for relapse. Thus, we conclude that the physician should be more careful in discontinuing AEDs in these higher-risk patients groups, and more generous in discontinuing AEDs in lower-risk groups.

Original languageEnglish
Pages (from-to)19-25
Number of pages7
JournalBrain and Development
Volume26
Issue number1
DOIs
Publication statusPublished - Jan 2004

Fingerprint

Partial Epilepsy
Anticonvulsants
Seizures
Recurrence
Electroencephalography
Epilepsy
Multivariate Analysis
Physicians
Therapeutics

Keywords

  • Benign partial epilepsies in infancy
  • Children
  • Cryptogenic localization-related epilepsy
  • Risk factors of relapse
  • Withdrawal of antiepileptic drugs

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health
  • Neurology

Cite this

Prognosis after withdrawal of antiepileptic drugs in childhood-onset cryptogenic localization-related epilepsies. / Ohta, Hodaka; Ohtsuka, Yoko; Tsuda, Toshihide; Oka, Eiji.

In: Brain and Development, Vol. 26, No. 1, 01.2004, p. 19-25.

Research output: Contribution to journalArticle

@article{d6173ae0b2a54395b10836fdb5487cdf,
title = "Prognosis after withdrawal of antiepileptic drugs in childhood-onset cryptogenic localization-related epilepsies",
abstract = "The purpose of this study was to clarify the risk factors of relapse following discontinuation of AEDs in patients with childhood-onset cryptogenic localization-related epilepsies. The subjects were 82 patients who fulfilled the following criteria: (1) age at first visit of less than 15 years, (2) follow-up period of more than 5 years, (3) suffering from cryptogenic localization-related epilepsies, and (4) the patient underwent AED withdrawal during the follow-up period. As a basic principle, we decided to start withdrawing AEDs when both of the following two conditions were met: (1) the patient had a seizure-free period of 3 years or more, and (2) there were no epileptic discharges on EEGs just prior to the start of withdrawal. Seizures recurred in eight of the 82 patients (9.8{\%}). Univariate analysis revealed that the following factors were correlated with higher rates of seizure relapse: 6 years of age or higher at onset of epilepsy; 15 years of age or higher at the start of AED withdrawal; 5 years or more from the start of AED treatment to seizure control; five or more seizures before seizure control; and two or more AEDs administered before seizure control. Among these risk factors, 6 years of age or higher at onset and 5 years or more from the start of AED treatment to seizure control were determined by multivariate analysis to be independent risk factors for relapse. Thus, we conclude that the physician should be more careful in discontinuing AEDs in these higher-risk patients groups, and more generous in discontinuing AEDs in lower-risk groups.",
keywords = "Benign partial epilepsies in infancy, Children, Cryptogenic localization-related epilepsy, Risk factors of relapse, Withdrawal of antiepileptic drugs",
author = "Hodaka Ohta and Yoko Ohtsuka and Toshihide Tsuda and Eiji Oka",
year = "2004",
month = "1",
doi = "10.1016/S0387-7604(03)00089-5",
language = "English",
volume = "26",
pages = "19--25",
journal = "Brain and Development",
issn = "0387-7604",
publisher = "Elsevier",
number = "1",

}

TY - JOUR

T1 - Prognosis after withdrawal of antiepileptic drugs in childhood-onset cryptogenic localization-related epilepsies

AU - Ohta, Hodaka

AU - Ohtsuka, Yoko

AU - Tsuda, Toshihide

AU - Oka, Eiji

PY - 2004/1

Y1 - 2004/1

N2 - The purpose of this study was to clarify the risk factors of relapse following discontinuation of AEDs in patients with childhood-onset cryptogenic localization-related epilepsies. The subjects were 82 patients who fulfilled the following criteria: (1) age at first visit of less than 15 years, (2) follow-up period of more than 5 years, (3) suffering from cryptogenic localization-related epilepsies, and (4) the patient underwent AED withdrawal during the follow-up period. As a basic principle, we decided to start withdrawing AEDs when both of the following two conditions were met: (1) the patient had a seizure-free period of 3 years or more, and (2) there were no epileptic discharges on EEGs just prior to the start of withdrawal. Seizures recurred in eight of the 82 patients (9.8%). Univariate analysis revealed that the following factors were correlated with higher rates of seizure relapse: 6 years of age or higher at onset of epilepsy; 15 years of age or higher at the start of AED withdrawal; 5 years or more from the start of AED treatment to seizure control; five or more seizures before seizure control; and two or more AEDs administered before seizure control. Among these risk factors, 6 years of age or higher at onset and 5 years or more from the start of AED treatment to seizure control were determined by multivariate analysis to be independent risk factors for relapse. Thus, we conclude that the physician should be more careful in discontinuing AEDs in these higher-risk patients groups, and more generous in discontinuing AEDs in lower-risk groups.

AB - The purpose of this study was to clarify the risk factors of relapse following discontinuation of AEDs in patients with childhood-onset cryptogenic localization-related epilepsies. The subjects were 82 patients who fulfilled the following criteria: (1) age at first visit of less than 15 years, (2) follow-up period of more than 5 years, (3) suffering from cryptogenic localization-related epilepsies, and (4) the patient underwent AED withdrawal during the follow-up period. As a basic principle, we decided to start withdrawing AEDs when both of the following two conditions were met: (1) the patient had a seizure-free period of 3 years or more, and (2) there were no epileptic discharges on EEGs just prior to the start of withdrawal. Seizures recurred in eight of the 82 patients (9.8%). Univariate analysis revealed that the following factors were correlated with higher rates of seizure relapse: 6 years of age or higher at onset of epilepsy; 15 years of age or higher at the start of AED withdrawal; 5 years or more from the start of AED treatment to seizure control; five or more seizures before seizure control; and two or more AEDs administered before seizure control. Among these risk factors, 6 years of age or higher at onset and 5 years or more from the start of AED treatment to seizure control were determined by multivariate analysis to be independent risk factors for relapse. Thus, we conclude that the physician should be more careful in discontinuing AEDs in these higher-risk patients groups, and more generous in discontinuing AEDs in lower-risk groups.

KW - Benign partial epilepsies in infancy

KW - Children

KW - Cryptogenic localization-related epilepsy

KW - Risk factors of relapse

KW - Withdrawal of antiepileptic drugs

UR - http://www.scopus.com/inward/record.url?scp=0345830470&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0345830470&partnerID=8YFLogxK

U2 - 10.1016/S0387-7604(03)00089-5

DO - 10.1016/S0387-7604(03)00089-5

M3 - Article

VL - 26

SP - 19

EP - 25

JO - Brain and Development

JF - Brain and Development

SN - 0387-7604

IS - 1

ER -